Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 17, NWS Flagstaff, AZ

July 12, 2011Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 12, 2011, 11:05 AM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 11:05 AM MDT (17:05 UTC)
Expired
Jul 12, 2011, 2:00 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 58 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WGUS55 KFGZ 121705
FFWFGZ
AZC017-122000-
/O.NEW.KFGZ.FF.W.0017.110712T1705Z-110712T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1005 AM MST TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 100 PM MST

* AT 956 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WAS LOCATED ABOUT 10 MILES      
  NORTH OF HEBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BLACK 
CANYON...BROOKBANK CANYON AND PIERCE WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3487 11069 3484 11036 3451 11045 3447 11054
      3449 11070

$$

MCCOLLUM
3 follow-up statements
246 
WGUS75 KFGZ 121737
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1037 AM MST TUE JUL 12 2011

AZC017-122000-
/O.CON.KFGZ.FF.W.0017.000000T0000Z-110712T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
1037 AM MST TUE JUL 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM MST FOR WEST
CENTRAL NAVAJO COUNTY...

AT 1028 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE AREA 5 TO 
15 MILES NORTH OF HEBER...ESPECIALLY BLACK CANYON. RADAR RAINFALL 
ESTIMATES OF 3 TO 5 INCHES IN THE PAST HOUR HAVE BEEN OBSERVED. 
OTHER DRAINAGES AFFECTED INCLUDE BROOKBANK CANYON AND PIERCE WASH AS 
WELL AS PORTIONS OF HIGHWAY 377.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AS WELL AS COUNTRY ROADS.

&&

LAT...LON 3487 11069 3484 11036 3451 11045 3447 11054
      3449 11070

$$

MCCOLLUM
291 
WGUS75 KFGZ 121910
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1210 PM MST TUE JUL 12 2011

AZC017-122000-
/O.CON.KFGZ.FF.W.0017.000000T0000Z-110712T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
1210 PM MST TUE JUL 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM MST FOR WEST
CENTRAL NAVAJO COUNTY...

AT 1202 PM MST...FLASH FLOODING FROM VERY HEAVY RAIN IS STILL LIKELY 
OVER THE WARNED AREA. THE WARNING AREA IS FOR RURAL AREAS EAST OF 
377 SOUTHWEST OF JOSEPH CITY...AND INCLUDES THE BLACK CANYON AREA. 

A SMALL STREAM FLOOD ADVISORY ALSO CONTINUES FOR HOLBROOK AND HEBER 
AND FOR ROUTE 377 BETWEEN THOSE TWO COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
BLACK CANYON...BROOKBANK CANYON...AND CLEAR CREEK.

&&

LAT...LON 3487 11069 3484 11036 3451 11045 3447 11054
      3449 11070

$$

KD
995 
WGUS75 KFGZ 122000
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
100 PM MST TUE JUL 12 2011

AZC017-122010-
/O.EXP.KFGZ.FF.W.0017.000000T0000Z-110712T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
100 PM MST TUE JUL 12 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL NAVAJO
COUNTY...

HEAVY RAIN HAS ENDED IN THE WARNING AREA OVER RURAL WEST CENTRAL 
NAVAJO COUNTY...AND THE THREAT FOR ADDITIONAL FLASH FLOODING IS NO 
LONGER ANTICIPATED AT THIS TIME. 

LAT...LON 3487 11069 3484 11036 3451 11045 3447 11054
      3449 11070

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 10:00 AM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 12, 10:00 AM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE JUL 12 2011

.SYNOPSIS...DRY SOUTHWEST FLOW ALOFT WILL MOVE ACROSS ARIZONA OVER
THE NEXT FEW DAYS. TODAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE...MAINLY FROM THE MOGOLLON RIM NORTH AND EASTWARD. FOR
WEDNESDAY THROUGH FRIDAY THERE WILL ONLY BE A SLIGHT CHANCE OF
SHOWERS ALONG THE EASTERN BORDER OF ARIZONA. HIGH PRESSURE WILL MOVE
BACK OVER ARIZONA DURING THE WEEKEND WITH MOISTURE AND THUNDERSTORM
CHANCES EXPECTED TO RETURN.

&&
.DISCUSSION...A LOW PRESSURE TROUGH WAS BUILDING ALONG THE WEST
COAST OF THE UNITED STATES DURING MORNING HOURS. THIS PATTERN WILL
PLACE ARIZONA UNDER A DRYING AND STABILIZING SOUTHWEST FLOW ALOFT.
PRECIPITABLE WATER SATELLITE IMAGERY ALREADY INDICATED THAT THE
DRYING PLUME HAD MOVED INTO WESTERN ARIZONA. IN ADDITION...WARMER
AIR ALOFT WILL SWEEP ACROSS THE AREA SO EVEN IF MOISTURE LINGERS...
CAPPING WARM AIR ALOFT WILL INHIBIT MOST ACTIVITY EXCEPT FROM THE
MOGOLLON RIM NORTH AND EASTWARD. THE BEST CHANCE FOR SHOWERS AND
STORMS WILL BE OVER THE EASTERN MOGOLLON RIM AND WHITE
MOUNTAINS.

FROM WEDNESDAY THROUGH FRIDAY...BYE-BYE MONSOON...AT LEAST FOR A FEW
DAYS. MODELS SHOW DRY AND VERY STABLE AIR SWEEPING OVER THE
NORTHLAND...WITH ANY THUNDERSTORM CHANCES LIMITED TO THE AREA OF THE
ARIZONA/NEW MEXICO BORDER EASTWARD. ELSEWHERE...BREEZY
SOUTH-SOUTHWEST AFTERNOON WINDS ARE EXPECTED...WITH HIGH
TEMPERATURES A FEW DEGREES BELOW NORMAL.

SATURDAY THROUGH MONDAY....MODELS INDICATE THAT HIGH PRESSURE WILL
BUILD WESTWARD INTO A MORE FAVORABLE POSITION AND ALLOW MOISTURE
BACK INTO ARIZONA FROM THE SOUTH. IF THIS PATTERN DEVELOPS
SCATTERED... MAINLY DAYTIME STORMS...WILL RETURN OVER THE WEEKEND
AND INTO NEXT WEEK.

&&

.AVIATION...
AVIATION...FOR THE 18Z PACKAGE...SCT-BKN120 SKIES WILL PERSIST
THROUGH 18Z...WITH ISOLATED -SHRA/-TSRA. AFTER 18Z...SCATTERED
THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A KPGA-KFLG-KPAN LINE.
WEST OF THIS LINE...ONLY A SLIGHT CHANCE OF CONVECTIVE ACTIVITY DUE
TO DRIER AIR MOVING IN FROM THE WEST. GUSTY AND ERRATIC WINDS WITH
MVFR/LCL IFR CONDITIONS ARE EXPECTED NEAR STORMS...MAINLY EASTERN
AZ. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

PUBLIC..................MCCOLLUM/DL
AVIATION................MAS/JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 11, 7:40 PM MDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
640 PM MST MON JUL 11 2011

AZZ004>018-037>040-120200-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
640 AM MST MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:25 PM MDTAreal Flood AdvisoryFGZNavajo95 min
Jul 12, 2:12 PM MDTSpecial Weather StatementFGZApache18 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.